NEAD: In Utero Exposure To Valproate Linked to Poor Cognitive Outcomes in Kids

Caroline Cassels

December 08, 2006

December 8, 2006 (San Diego) -- In utero exposure to the antiepileptic drug (AED) valproate poses a much greater risk for poor behavioral developmental outcomes than other commonly used AEDs, a new study suggests.

Researchers found in utero exposure to valproate monotherapy resulted in a significantly lower verbal IQ in children at 2 years of age compared with those with mothers on monotherapy with carbamazepine, lamotrigine, or phenytoin.

"You expect the child's IQ to be related to the mother's IQ. However, when we looked at [AED] dose related to maternal and child IQs we found this very strong relationship is somehow destroyed by exposure to valproate," principal investigator Kimford Meador, MD, from the University of Florida, in Gainesville, told Medscape.

Presented here for the first time at the First North American Regional Epilepsy Congress, these findings are the most recent of the ongoing Neurodevelopmental Effects of Antiepileptic Drugs (NEAD) study, a large, prospective observational study that includes more than 300 women with epilepsy at 25 centers in the United States and the United Kingdom.

Congenital and Cognitive Effects

NEAD's ultimate goal is to examine the children at 6 years to determine whether differential neuropsychological effects exist from in utero exposure across the 4 most commonly employed AEDs in pregnant women.

In August 2006, and reported by Medscape at that time, NEAD investigators published findings that valproate was associated with a significant increased risk of major congenital abnormalities and fetal death.

These most recent study results report on cognitive outcomes at the age of 2 years and highlight the drug's further deleterious effects on cognitive development.

"Although we've had a great deal on information in the past 2 years on anatomical teratogenicity from AED in utero exposure, we have had much less with regard to cognitive outcomes. Animal studies of AEDs clearly show behavioral teratogenesis at dosages less than those required to produce anatomical teratogenicity," he said.

In addition, Dr. Meador pointed out there have been 2 retrospective cohort studies — one of children less than 6 years old and the other in subjects older than 6 years -- that suggest poor cognitive outcomes in children exposed to valproate.

Reduced Verbal Intelligence

The only prospective study published to date was a 2004 Finnish study that examined the effects of in utero exposure to carbamazepine and valproate on intelligence and showed that exposure to polytherapy with AEDs and monotherapy with valproate significantly reduced verbal intelligence.

To determine cognitive effects of in utero AED exposure across these agents, the NEAD investigators analyzed results from the Mental Scale of the Bayley Scales of Infant Development for 166 2-year-old children. Of these, there were 43, 57, 38, and 28 children in the carbamazepine, lamotrigine, phenytoin, and valproate groups, respectively.

After researchers controlled for variables including maternal IQs, AED blood levels, seizure type, maternal education level, drug and alcohol use during pregnancy, birth weight, and gestational age, among others, the children's Mental Development Index (MDI) scores were analyzed.

The investigators found there was a strong correlation between the mother's and the child's IQ, a finding that was not surprising and has been shown previously in a large number of population-based studies, said Dr. Meador.

Dose-Dependent Relationship

However, the researchers found that children exposed to valproate in utero had lower MDI scores at 2 years of age compared with children exposed to the other 3 AEDs and that there was a dose-dependent relationship, with higher anticonvulsant blood levels resulting in lower IQs in the children.

Mean MDI Scores for 4 Most Commonly Prescribed AEDs

AED
MDI Score
Valproate
85
Phenytoin
90
Carbamazepine
94
Lamotrigine
97

Furthermore, the investigators report that the percentage of children with MDI scores of less than 70 was more than twice as high with valproate exposure compared with exposure to the other agents.

Clearly, said Dr. Meador, valproate poses a greater risk for poor behavioral developmental outcomes compared with other commonly used AEDs.


However, further studies are needed to understand whether this effect is permanent and to determine whether other AEDs that have not yet been studied carry a similar risk.

First North American Epilepsy Congress: 60th Annual Meeting of the American Epilepsy Society: Abstract A05. Presented December 4, 2006.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....